Hair loss, joint pain and swelling

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

AlliUC
Regular Member


Date Joined Mar 2009
Total Posts : 50
   Posted 7/2/2009 9:46 PM (GMT -6)   
Hi All!

I have been busy starting work at a new job and preparing to relocate to a new city at the end of the month.

Over the last two and half weeks I have noticed an increase in hair loss - it is coming out in handfuls daily and blocks up the tub. I have always lost a lot of hair but it has more than doubled now.

I have also been suffering, especially the last week, with a lot of joint pain and swelling. I am having trouble walking and have pain in my hips, knees, feet, and lower back. The swelling is in my lower legs and feet and sometimes in my hands. My feet get so swollen, i can't put my shoes on.

Are these likely to be symptoms of UC or side effects from my meds? Any ideas?

Thanks.
Female, 41

2009/03/03 - ulcerative colitis - Pancolitis
1995/09/15 - proctitis (during pregnancy, just months after I quit smoking)

Prednisone Mar 5/09 60 mg - taper by 5 mg every 4 days starting April 17/09
Salofalk enemas = 5-aminosalicylic acid (mesalamine) added March 24/09
Mezavant 4.8 g daily (mesalazine) added April 29/09


kate22
Regular Member


Date Joined May 2009
Total Posts : 227
   Posted 7/3/2009 12:16 AM (GMT -6)   
Sorry to hear you're feeling poorly.  I have experienced the increased hair loss thing, and i believe it was due to the prednisone.  It continued for quite some time even after I was off of the pred.  Eventually it calmed down, but it did take some time.  When I was decreasing the pred, I noticed some joint soreness/swelling.  Yours sounds a bit more severe though...I would definitely tell/ask my doctor.  And if you don't get a satisfactory answer, I would ask the pharmacist or consult a dr. who specializes in joints, etc.  I have found that docs just don't seem to know that much about side effects from meds!  Keep pushing and questioning until you get a satisfactory answer...it's your body!  But I would look into it for sure.  I hope you feel better soon!

Christine1946
Veteran Member


Date Joined Aug 2008
Total Posts : 5965
   Posted 7/3/2009 12:17 PM (GMT -6)   
     I had hair loss too.  I use Nioxin..it works wonders!
62 yr old granny. South Jersey
Diagnosed with ulcerative proctitis in 1998 in hospital
Hospitalized (2nd time) in May 2008
Meds as of June 09: Colazal (6 per day), 6MP (50 mgm), Probiotic (upped to 3 per day), Fish oil capsule, calcium, multivitamin, Cort enema nightly, Canasa in morning.  Also taking Benicar and Toprol to control high blood pressure.  Getting old is a b****.


Supa
Veteran Member


Date Joined Jul 2008
Total Posts : 748
   Posted 7/3/2009 7:25 PM (GMT -6)   
These sound like almost the exact same problems I had while tapering. I lost about half of my hair while I tapered. Luckily I have very very thick hair, so it wasn't a problem really, but it was frightening. It stopped falling out when I was off the pred, and now I have all of these hairs that are growing back in and not looking too hot as I try to style my hair.

I had terrible joint pain-just awful. It got better as time went by though. I will say that this spring, I had to take Canasa (suppositories) for a mild flare, in addition to my regular asacol, and that caused me excrutiating joint pain. I am ok with just the asacol, but that AND the canasa and I can barely walk.

My swelling issues have been slightly different-I would have a finger that would swell, or a toe, or the ball of my foot, or my wrist. It was really random, and moved around. That still comes and goes and I really don't know why.

Like I said, the hair loss was definitely due to the pred taper, and it stopped. So hopefully the same will be true of you! The joint pain diminished over time as I finished up with the pred-but it took a while. Exercise helped me.

I'm sorry you are dealing with these side effects. They are terrible!
Laura
 
34 years old, stay at home mom of 2 girls, ages almost 4 and 2.5
 
Diagnosed in 2007
Currently on:
Asacol 6pills/day
Biweekly injections for Humira clinical trial-going well so far!!
Off of canasa because of severe joint pain (side effect)

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, June 23, 2018 4:10 PM (GMT -6)
There are a total of 2,974,580 posts in 326,193 threads.
View Active Threads


Who's Online
This forum has 161290 registered members. Please welcome our newest member, pedroparker.
351 Guest(s), 7 Registered Member(s) are currently online.  Details
artemis111, Balladeer, Chris12321, CuriousCharles, Stan1961, RobLee, Lvg123